Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
199 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

How to wean off Effexor xr?

I have been taking Effexor xr for at about 10 years (prior to that I took Zoloft) - I was thinking of weaning myself off of it, but a nurse friend of mine said that I have been on it so long that my brain may have forgotten how to produce serotonin on its own and I will be worse off and if I try to go back on Effexor xr after I am off, it may not work for me anymore... is any of this true?I
Thu, 29 Sep 2016
Report Abuse
Diabetologist 's  Response
Effexor XR(venlafaxine) when taken for long duration like 10 years, it has to be tapered down over months rather than discontinuing abruptly. Even an use of more than 7 days warrants tapering of dose and stoppage.
It's not that your brain would have forgotten how to prepare serotonin. Venlafaxine just inhibits the reuptake of serotonin and serotonin will be produced by your own brain even while you are on venlafaxine. Only thing is over years, your brain would have adjusted to the dynamics of having the drug.
An abrupt stopping would cause severe symptoms called as withdrawal symptoms. So i would suggest a slow tapering of dose over months and look for any resurgence of symptoms. By taking this slow tapering approach, the body can adjust to the absence of drug over time.
I suggest you to taper the dose and stop it under the guidance of your consultant.
Hope this helps you. Thank you.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Sertraline


How to wean off Effexor xr?

Effexor XR(venlafaxine) when taken for long duration like 10 years, it has to be tapered down over months rather than discontinuing abruptly. Even an use of more than 7 days warrants tapering of dose and stoppage. It s not that your brain would have forgotten how to prepare serotonin. Venlafaxine just inhibits the reuptake of serotonin and serotonin will be produced by your own brain even while you are on venlafaxine. Only thing is over years, your brain would have adjusted to the dynamics of having the drug. An abrupt stopping would cause severe symptoms called as withdrawal symptoms. So i would suggest a slow tapering of dose over months and look for any resurgence of symptoms. By taking this slow tapering approach, the body can adjust to the absence of drug over time. I suggest you to taper the dose and stop it under the guidance of your consultant. Hope this helps you. Thank you.